Media room

Media Room Kelli Newman Myers
Public Affairs & Communications
(614) 645-7213 
knmyers@columbus.gov

Community Advisory for Increase in Overdose Deaths with both Cocaine and Fentanyl in System

Press Release

January 17, 2018

 

Contact

Kelli Newman Myers              Columbus Public Health         614-645-7213              knmyers@columbus.gov

                    

Community Advisory for Increase in Overdose Deaths with both Cocaine and Fentanyl in System

Trend Highlights that Fentanyl can be found in any Recreational Street Drug

 

Columbus Public Health is issuing a community advisory to notify the public of an increase in overdose deaths with cocaine and fentanyl. This trend highlights that fentanyl can be mixed with all recreational street drugs, including cocaine, meth and heroin.

 

According to death certificate data, 30 percent of all overdose deaths of Franklin County residents had both cocaine and fentanyl in their system at the time of death. The number of deaths that involved both cocaine and fentanyl has more than doubled from 41 to 88 deaths from 2016-2017. 

 

People using cocaine may be exposed to more drug substances than they thought, and should be aware of the high possibility for overdose and death with fentanyl.

 

Because fentanyl is being mixed with any street drug and not just opiates, public health officials advise recreational drug users, residents affected by substance use disorders, and their family and friends to follow our recommendations to reduce harm and death.

 

If you are using any street drugs:

  • Get naloxone, a drug which reverses the effects of an overdose.
  • Be aware of the dangers of mixing drugs including stimulants.
  • Layering or stacking drugs will not prevent an overdose.
  • Do not use drugs alone.
  • Seek treatment.
 

If you have a family member or friend who is using drugs:

  • Get naloxone.
  • If you administer naloxone, call 9-1-1.
  • If you don’t have naloxone, administer CPR.
  • Encourage your loved one to seek treatment.
 

“Fentanyl can be mixed with any street drug and the user may not even know it is in there,” says Health Commissioner Dr. Mysheika W. Roberts. “If you are using any substance, you don’t really know what you’re getting. Fentanyl can be mixed with it – and it can kill you. If you are using any illicit substance, have naloxone on hand.”

 

For more information on the opiate epidemic and the Franklin County Opiate Action Plan, please click here.  

 

###